Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Kidney friendly alternative to Atripla without Efavirenz
May 7, 2012

I have mile but worsening protein in my urine for about 5 years. Went ahead and started Atripla anyway. The CNS side effects are too much for me to deal with even months down the road. My question - Can you suggest an alternative to Atripla which is more kidney friendly than the Tenofovir and without Efaverinz ? Thanks so much for all you do. Michael

Response from Dr. Young

Hi Michael and thanks for posting your questions and comments.

You raise several important topics.

First, is the understanding that while the medications in Atripla are widely recommended and are listed as "preferred" in current US treatment guidelines, that for some people a DHHS "alternate" regimen might actually be preferred.

So, in regard to your kidney function, many would probably avoid the use of tenofovir in patients with significant kidney problems. This could be because of low blood flow through the kidney (low glomerular filtration rate, or GFR) or because of significant problems with protein leakage into the urine. Current guidelines suggest the use of abacavir (Ziagen, part of Epzicom/Kivexa) for patients in whom tenofovir might not be appropriate. Genetic screening (HLAB5701 testing) is recommended to ensure low risk of developing abacavir allergic reactions. A substitution from tenofovir to abacavir (or other alternate) might be expected to decrease the risk of ART-induced kidney problems. Abacavir doesn't come in a single tablet regimen as is tenofovir, but could be used as part of a low pill count (2-4 daiily) regimen.

The other issue you raise is that of efavirenz intolerance. While the psychological side effects of efavirenz are usually mild and fade with time, for some patients, the persistence of unwanted side effects is a reason to consider a change. Current treatment options would include the use of a boosted PI (atazanavir or darunavir are "preferred") or integrase inhibitor (twice daily raltegravir). Alternate agents would include other PIs, the NNRTIs nevirapine or rilpivirine or the CCR5 inhibitor, maraviroc. Which one to use is a mater of discussion with your health care provider about their relative merits and limitations, but all would be expected to combine into a very well tolerated (and efavirenz-avoiding) regimen for you.

For more information about these medications, I'd suggest looking at TheBody.com's Resource Center for Starting HIV Treatment.

Be well, BY



Previous
hiv/aids
Next
ONCE A MONTH VACCINATION

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement